Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 21, 1997, 11:09 AM EST for Laurel County, Rockcastle County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 1997, 11:09 AM EST (16:09 UTC)
- Expired
- Feb 21, 1997, 11:40 AM EST
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Laurel County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 8:30 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 211610 SVRJKL KYC125-203-211640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1109 AM EST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1140 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...LAUREL ...ROCKCASTLE A SEVERE THUNDERSTORM WAS LOCATED FROM MOUNT VERNON TO NEAR LONDON. THE LINE OF STORMS IS MOVING EAST AT 30 MILES AN HOUR AND WILL AFFECT THE TOWNS OF HANSFORD...LONDON...LILY AND BRODHEAD BETWEEN 1115 AND 1145 AM. THE STORMS HAVE PRODUCED EXTENSIVE DAMAGE IN SOMERSET. DAMAGING WINDS TO OVER 50 MPH ARE EXPECTED. LEWIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 10:56 AM EST, 13 minutes earlier.
Area forecast discussion, Feb 21, 10:56 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1055 AM EST FRI FEB 21 1997
RATHER BUSY THIS MORNING WITH THREAT OF SVR WX SO WILL KEEP THIS
BRIEF. DOWNWARD TRANPSORT OF MOMENTUM PRIMARY THREAT AS LOW-MID LEVEL
WIND FIELDS QUITE STRONG. LDS INDICATING LITTLE IN THE WAY OF CG
LIGHTNING. SO FAR...CONVECTION ACROSS THE CWA HAS BEEN ONLY MARGINALLY
SVR.
FIRST PERIOD LOOKS GOOD...XCPT POPS COULD BE HIGHER AS JUST ABOUT
EVERYONE SHOULD GET SHRA WITH THE LINE EARLY THIS AFTERNOON. BY MID-
AFTERNOON WE SHOULD GET A BREAK IN THE ACTION LINE PROGRESSES EWD. NEW
WATCH JUST ISSUED AND WOULD MAKE COSMETIC ADJUSTMENTS WITH THE UPDATE
TO REFLECT DECREASING PRECIP CHCS BY 20Z.
TEMPS POPS
JKL 72/49/45 +64
LOZ 70/49/45 +64
SESThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 10:21 AM EST | Severe Thunderstorm Warning | JKL | Wayne | 49 min |
| Feb 21, 10:38 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 32 min |
| Feb 21, 10:38 AM EST | Severe Thunderstorm Warning | JKL | Powell | 32 min |
| Feb 21, 11:11 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 34 min |
| Feb 21, 11:21 AM EST | Severe Thunderstorm Warning | JKL | Jackson | 44 min |
| Feb 21, 11:36 AM EST | Severe Thunderstorm Warning | JKL | Bell, Knox | 34 min |
| Feb 21, 12:16 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Morgan, Wolfe | 34 min |
| Feb 21, 12:31 PM EST | Severe Thunderstorm Warning | JKL | Knott, Perry | 34 min |
| Feb 21, 12:31 PM EST | Severe Thunderstorm Warning | JKL | Magoffin | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.